Advertisement

Israel Journal of Mathematics

, Volume 132, Issue 1, pp 61–107 | Cite as

Classical theorems of probability on Gelfand pairs—Khinchin’s theorems and Cramér’s theorem

  • P. Graczyk
  • C. R. E. Raja
Article
  • 74 Downloads

Abstract

We prove Khinchin’s Theorems for Gelfand pairs (G, K) satisfying a condition (*): (a)G is connected; (b)G is almost connected and Ad (G/M) is almost algebraic for some compact normal subgroupM; (c)G admits a compact open normal subgroup; (d) (G,K) is symmetric andG is 2-root compact; (e)G is a Zariski-connectedp-adic algebraic group; (f) compact extension of unipotent algebraic groups; (g) compact extension of connected nilpotent groups. In fact, condition (*) turns out to be necessary and sufficient forK-biinvariant measures on aforementioned Gelfand pairs to be Hungarian. We also prove that Cramér’s theorem does not hold for a class of Gaussians on compact Gelfand pairs.

Keywords

Algebraic Group Compact Group Compact Subgroup Maximal Compact Subgroup Gelfand Pair 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [BH] W. R. Bloom and H. Heyer,Harmonic Analysis on Probability Measures on Hypergroups, Walter de Gruyter, Berlin-New York, 1995.MATHGoogle Scholar
  2. [BJR] C. Benson, J. Jenkins and G. Ratcliff,On Gelfand pairs associated with solvable Lie groups, Transactions of the American Mathematical Society321 (1990), 85–116.MATHCrossRefMathSciNetGoogle Scholar
  3. [Da] E. B. Davies,Heat Kernels and Spectral Theory, Cambridge Tracts in Mathematics, 92, Cambridge University Press, Cambridge, 1990.Google Scholar
  4. [DM] S. G. Dani and M. McCrudden,Factors, roots and embeddability of measures on Lie groups, Mathematische Zeitschrift199 (1988) 369–385.MATHCrossRefMathSciNetGoogle Scholar
  5. [DR] S. G. Dani and C. R. E. Raja,Asymptotics of measures under group automorphisms and an application to factor set, inProceedings of (1996) International Colloquium on Lie Groups and Ergodic Theory, Tata Institute of Fundamental Research, Bombay, Narosa Publishers, New Delhi, India, 1998, pp. 59–73.Google Scholar
  6. [Du] M. Duflo, Représentations de semi-groupes de measures sur un groupe localement compact, Annales de l’Institut Fourier28 (1978), 225–249.MATHMathSciNetGoogle Scholar
  7. [E] P. Eisele,On shifted convolution powers of probability measure, Mathematische Zeitschrift211 (1992), 557–574.MATHCrossRefMathSciNetGoogle Scholar
  8. [F] J. Faraut,Analyse Harmonique sur les Paires de Guelfand et les Espaces Hyperboliques, Analyse Harmonique, les Cours du C.I.M.P.A., Nice, 1983, pp. 315–446.Google Scholar
  9. [Fe] G. M. Feldman,Arithmetic of probability distributions and characterization problems on abelian groups, Translations of Mathematical Monographs, 116, American Mathematical Society, Providence, RI, 1993.Google Scholar
  10. [FH] J. Faraut and Kh. Harzalah,Distances Hilbertiennes invariantes sur un espeace homogène, Annales de l’Institut Fourier24 (1974), 171–217.MATHGoogle Scholar
  11. [GV] R. Gangolli and V. S. Varadarajan,harmonic Analysis on Spherical Functions on Real Reductive Groups, A Series of Modern Surveys in Mathematics, Springer-Verlag, Berlin-Heidelberg, 1988, p. 101.MATHGoogle Scholar
  12. [G1] P. Graczyk,Dispersions and a central limit theorem on symmetric spaces, Bulletin des Sciences Mathématiques118 (1994), 105–116.MATHMathSciNetGoogle Scholar
  13. [G2] P. Graczyk,Cramér theorem on symmetric spaces of noncompact type, Journal of Theoretical Probability7 (1994), 609–613.MATHCrossRefMathSciNetGoogle Scholar
  14. [G3] P. Graczyk,Factorization theorem for probability measures on symmetric spaces of non-compact type, Journal of Theoretical Probability12 (1999), 53–61.CrossRefMathSciNetGoogle Scholar
  15. [He] H. Heyer,Probability Measures on Locally Compact Groups, A Series of Modern Surveys in Mathematics, Springer-Verlag, Berlin-Heidelberg, 1987. p. 17.Google Scholar
  16. [He1] H. Heyer,Convolution semigroups of probability measures on Gelfand pairs, Expositiones Mathematicae1 (1983), 3–45.MATHMathSciNetGoogle Scholar
  17. [He2] H. Heyer,Infinitely divisible probability measures on a discrete Gelfand pair, Nagoya Mathematical Journal116 (1989), 43–62.MATHMathSciNetGoogle Scholar
  18. [HHSWZ] W. Hazod, K. H. Hofmann, H.-P. Scheffler, M. Wüstner and H. Zeuner,Normalizers of compact subgroups, the existence of commuting automorphisms, and application to operator semistable measures, Journal of Lie Theory8 (1998), 189–209.MATHMathSciNetGoogle Scholar
  19. [Ho] G. Hochschild,The Structure of Lie Groups, Holden-Day, Inc., London, 1965.MATHGoogle Scholar
  20. [L] J. Lamperti,The arithmetic of certain semi-groups of positive operators, Proceedings of Cambridge Philosophical Society64 (1968), 161–166.MATHMathSciNetCrossRefGoogle Scholar
  21. [Le] G. Letac,Problèmes classiques de probabilité sur un couple de Gelfand, inAnalytical Methods in Probability Theory (Oberwolfach, 1980), Lecture Notes in Mathematics861, Springer, Berlin-New York, 1981, pp. 93–120.Google Scholar
  22. [Ma] J. Marcinkiewicz,Sur les variables alétoires enroulées, Comptes Rendus Séances et Conference SMF1938 (1939), 34–36.Google Scholar
  23. [Mc] M. McCrudden,An introduction to the embedding problem for probabilities on locally compact groups, Positivity in Lie theory: open problems, de Gruyter Expositions in Mathematics26 (1998), 147–164.MathSciNetGoogle Scholar
  24. [MV] K. Mokni and G. Van Dijk,Harmonic analysis on a class of generalized Gelfand pairs associated with hyperbolic spaces, Russian Journal of Mathematical Physics5 (1997), 167–178.MATHMathSciNetGoogle Scholar
  25. [P] K. R. Parthasarathy,Probability Measures on Metric Spaces Academic Press New York-London, 1967.MATHGoogle Scholar
  26. [R] C. R. E. Raja,On a class of Hungarian semigroups and the factorization theorem of Khinchin, Journal of Theoretical Probability12 (1999), 71–79.CrossRefMathSciNetGoogle Scholar
  27. [RS] I. Z. Ruzsa and G. J. Szekely,Algebraic Probability Theory, Wiley, Chichester, 1988.MATHGoogle Scholar
  28. [S1] R. Shah,Semistable Measures and Limit Theorems on Real and p-adic groups, Monatshefte für Mathematik115 (1993), 191–213.MATHCrossRefGoogle Scholar
  29. [S2] R. Shah,The central limit problem on locally compact groups, Israel Journal of Mathematics110 (1999), 189–218.MATHMathSciNetGoogle Scholar
  30. [Te] K. Teloken,Limit theorems for probability measures on totally disconnected groups, Semigroup Forum58 (1999), 69–84.CrossRefMathSciNetGoogle Scholar
  31. [Tr] I. R. Truhina,A problem related to the arithmetic of probability measures on the sphere, Journal of Soviet Mathematics17 (1981), 2321–2333.CrossRefGoogle Scholar
  32. [V] V. S. Varadarajan,Lie Groups, Lie Algebras, and their Representations, Graduate Texts in Mathematics 102, Springer-Verlag, New York-Berlin, 1984.MATHGoogle Scholar
  33. [W] N. Wallach,Real Reductive Groups, Academic Press, New York-London, 1988.MATHGoogle Scholar
  34. [Ze] A. Zempléni,On the heredity of Hun and Hungarian property, Journal of Theoretical Probability3 (1990), 599–610.MATHCrossRefMathSciNetGoogle Scholar
  35. [Zi] R. J. Zimmer,Ergodic Theory and Semisimple Lie Groups, Birkhäuser, Boston, 1984.Google Scholar

Copyright information

© Hebrew University 2002

Authors and Affiliations

  1. 1.Département de MathématiquesUniversité d’AngersAngers Cedex 01France
  2. 2.Département de MathématiquesIndian Statistical InstituteBangaloreIndia

Personalised recommendations